Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 20, 2016, 3:25 PM CDT for Mobile County, Alabama. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 3:25 PM CDT (20:25 UTC)
- Expired
- Jul 20, 2016, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
County Mobile County, AL
The radar
The Mobile radar (KMOB), 2 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:35 PM CDT | TSTM WND DMG | 3 Wsw Midtown Mobile, AL | SEVERAL TREES DOWN SOUTH OF AIRPORT ROAD NEAR PINEMONT DRIVE. A FEW OF THE TREES DAMAGED FENCES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
664
WWUS84 KMOB 202025
SPSMOB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT WED JUL 20 2016
ALZ261-263-202130-
MOBILE INLAND AL-MOBILE CENTRAL AL-
325 PM CDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 430 PM CDT...
AT 324 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER MIDTOWN
MOBILE...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DOWNTOWN MOBILE...MIDTOWN MOBILE...PRICHARD...TILLMANS CORNER...
SARALAND...CHICKASAW...SEMMES...TANNER WILLIAMS...
MOBILE REGIONAL AIRPORT...I65 AND AL 158...I65 AND I165...
I10 AND I65 AND WILMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3058 8841 3067 8841 3095 8838 3079 8799
3076 8799 3057 8806
TIME...MOT...LOC 2024Z 128DEG 10KT 3071 8813
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:36 AM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, Jul 20, 6:36 AM CDT, 8 hours 49 minutes before
Area Forecast Discussion National Weather Service Mobile AL 636 AM CDT WED JUL 20 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...Patchy MVFR to IFR threshold fog has been observed across interior portions of south central AL, including around KGZH and KPRN early this AM, but VFR otherwise prevails elsewhere. Expect scattered TSRA to develop across the region later this morning into the afternoon. Kept VCTS in at KMOB/KBFM/KPNS during this time frame, with confidence also high enough to include TEMPO for TSRA at KMOB/KBFM. Gusty winds and MVFR to IFR conditions will accompany any storm that develops. /21 && .PREV DISCUSSION... /issued 438 AM CDT WED JUL 20 2016/ NEAR TERM /Now Through Wednesday night/...A large upper level ridge of high pressure remains anchored over the Central and Southern Plains and the Lower Mississippi Valley region early this morning, with the eastern extent of the ridge axis stretching across the southeastern states. Quiet weather conditions are in place across our forecast area early this morning, with satellite imagery only showing some high level cloud cover moving from northeast to southwest over the region on the east/southeast periphery of the ridge axis. The upper level high is forecast to move little over the next 24 hours, and should hold its position over the Central/Southern Plains, centered roughly over the KS/OK/N TX vicinity through early Thursday morning. Our forecast area will remain under the influence of the associated ridge axis that will continue to extend east/southeast across the Gulf coast states. We therefore expect another day of hot temperatures to impact our region, with afternoon highs once again reaching into the mid to upper 90s across inland locations, with readings around 90 to lower 90s over the beaches. With dewpoints holding around 70 to the lower 70s inland, and mid to upper 70s at the beaches, maximum heat index values should once again range from 102-107 across the region, with isolated locations possibly reaching 108-110. Most of the forecast area is expected to fall short of Heat Advisory criteria, but heat indices will certainly remain elevated enough to warrant a continued highlight in the Hazardous Weather Outlook product. Minor perturbations will rotate around the eastern and southeastern periphery of the upper ridge axis today, and will interact with a continued very moist airmass across the region (precipitable water values of 1.8 to 2.2 inches as indicated by the latest RAP, NAM and GFS) along with ample instability to result in the development of scattered showers and thunderstorms around the area. We will continue to trend POPs a little higher over southern portions of the area during the morning hours, with 30-50% coverage around the region by this afternoon. Isolated storms could be strong at times with brief strong and gusty winds, frequent lightning and locally heavy rainfall. We expect that convection will quickly decrease in coverage by early evening, and will maintain a trend of isolated evening POPs followed by a dry overnight forecast. Another seasonably warm and muggy night is expected with lows forecast to range in the lower to mid 70s inland, and in the upper 70s to around 80 near the immediate coast and beaches. /21 SHORT TERM /Thursday Through Friday night/...The forecast area will be positioned between the eastern periphery of a large deep layer ridge that remains anchored over the Southern Plains while a long wave, high level trof sets up across the east coast. Deep layer moisture remains mostly unchanged with pwats 1.9 to 2.1 inches through Thu night, then lowering a bit to between 1.6 and 1.8 inches going into Fri and Fri night. On the eastern flank of the deep layer ridge, it is likely that a series of mid level impulses will be dropping south southwest on Thu within a corridor from the southern Appalachians to the central gulf coast. Considering the presence of deep moisture in place, modest lift provided by the passage of these impulses, and daytime heating which causes the local environment to destabilize, will continue to call for a chance of showers and storms over most of the area by Thu afternoon. Current thinking is that a diurnal convective mode will continue with chances of storms Thu trending lower Thu night as the environment stabilizes then. A similar pattern is forecast into Fri with a chance of showers/storms, then lowering chances again Fri night. Before daily storms get going, solar insolation looks sufficient to cause high temperatures to lift into the mid to upper 90s interior to lower 90s coast. Latest gridded heat indices continue to range from 102 to 107 most areas Thu with a few higher spots possibly around 110 near the Lower Delta of the Mobile and Tensaw River Basins. With routine mixing out => lowering of dewpoints thru the day, do not see widespread occurrence of heat indices greater than or equal to 108 needed for heat advisory issuance. Will however continue to highlight elevated heat in the Hazardous Weather Outlook product. Nights remain muggy with mid 70s interior to closer to 80 along the beaches. /10 LONG TERM /Saturday Through Tuesday/...Deep layer ridge over the southern US is forecast to begin flattening over the weekend. On the southern periphery of the flattening ridge, the 20.00Z operational GFS and ECMWF bring an inverted mid level trof axis positioned over the Bahamas Sat, westward across the FL Peninsula Sun to across the FL Big Bend and central gulf coast on Mon. This feature continues west to across the LA coast and Lower MS River valley on Tue. Will continue with a diurnal convective mode with chances of storms each day Sat and Sun with chances trending slightly higher going into Mon and Tue as the mid level, inverted trof moves west across the area. Little change in high temperatures Sat and Sun, 93 to 97 interior to upper 80s/lower 90s beaches with weekend heat indices 102 to 106. Due to a more unsettled weather pattern forecast Mon and Tue, highs look to trend lower and closer to climo area-wide ranging from 88 to 93. Very little change in night-time lows. /10 MARINE...A weak surface ridge of high pressure will continue to extend across the southeastern U.S. and the north central Gulf of Mexico through the weekend. A daily pattern of light onshore flow during the afternoon and evening and light offshore flow during the overnight and early morning hours will prevail through the weekend. Seas will remain low, mostly 2 feet or less. However, locally higher seas/waves can be expected along with gusty winds, frequent lightning and locally heavy rains that may accompany isolated to scattered showers and thunderstorms. /21 && .MOB Watches/Warnings/Advisories... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 20, 5:53 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 553 AM CDT WED JUL 20 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 553 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION TODAY... AND HEAT INDEX READINGS WILL REMAIN ELEVATED WITH MAXIMUM VALUES RISING TO THE 102 TO 107 DEGREE RANGE...AND POSSIBLY AS HIGH AS AROUND 110 IN ISOLATED LOCATIONS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN TODAY...MAINLY LATE IN THE MORNING AND IN THE AFTERNOON. A FEW STORMS COULD BE STRONG WITH BRIEF STRONG AND GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED DAILY THUNDERSTORMS COULD BECOME STRONG AT TIMES...ACCOMPANIED WITH BRIEF STRONG...STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS. AWAY FROM THE COOLING EFFECTS OF THUNDERSTORMS...ELEVATED HEAT INDEX VALUES CONTINUE...CLIMBING INTO THE 102 TO 107 DEGREE RANGE FOR MANY AREAS EACH DAY THROUGH THE WEEKEND. ISOLATED LOCATIONS COULD EXPERIENCE SLIGHTLY HIGHER HEAT INDEX VALUES AROUND 110. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ630>635-650-655-670-675-211100- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 553 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WINDS...WAVES...AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. FREQUENT LIGHTNING AND LOWER VISIBILITIES IN HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY OF THE STRONGER MARINE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS...WAVES...AND SEAS WILL BE LOCALLY HIGHER NEAR SHOWERS AND THUNDERSTORMS DURING THE OUTLOOK. FREQUENT LIGHTNING AND LOWER VISIBILITIES IN HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY OF THE STRONGER MARINE STORMS.
In the hours before
Special weather statement, Jul 20, 3:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT WED JUL 20 2016
ALZ261-263-202130-
MOBILE INLAND AL-MOBILE CENTRAL AL-
325 PM CDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 430 PM CDT...
AT 324 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER MIDTOWN
MOBILE...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DOWNTOWN MOBILE...MIDTOWN MOBILE...PRICHARD...TILLMANS CORNER...
SARALAND...CHICKASAW...SEMMES...TANNER WILLIAMS...
MOBILE REGIONAL AIRPORT...I65 AND AL 158...I65 AND I165...
I10 AND I65 AND WILMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3058 8841 3067 8841 3095 8838 3079 8799
3076 8799 3057 8806
TIME...MOT...LOC 2024Z 128DEG 10KT 3071 8813The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:22 PM CDT | Special Weather Statement | MOB | Santa Rosa | 38 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.